Iowa, 2022

Damaging Winds in Iowa, July 5, 2022

July 5, 2022 · NWS FSD · 8 events in 4 counties and zones

A cluster of thunderstorms developed across eastern Montana and the western Dakotas during the morning hours. These storms organized and turned southeastward, feeding on rich inflow of post-frontal air with up to 3000 J/kg of MLCAPE and over 1000 J/kg of DCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$326,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of thunderstorms developed across eastern Montana and the western Dakotas during the morning hours. These storms organized and turned southeastward, feeding on rich inflow of post-frontal air with up to 3000 J/kg of MLCAPE and over 1000 J/kg of DCAPE. Along with strong storm-relative shear, parameters favored development of a strong cold pool and balanced mesocyclone, which spread southeast with the cluster and developed a strong and long-duration severe wind event which traversed South Dakota, southwest Minnesota, extreme northeast Nebraska, and northwest Iowa during the afternoon and early evening. The storm was classified as a derecho, and featured numerous wind gusts from 70 to 100 mph and considerable damage to trees, crops, powerlines, and structures along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 1:36 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 1:36 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
236 PM CDT Tue Jul 5 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue Jul 5 2022

Boisterous linear system moving through southeast SD this afternoon
will continue to press southeast into the early evening. Some spotty
advection into the west edge of this instability may allow for
scattered thunderstorms to continue into the night, although any
severe threat would be much more limited with any activity after
roughly 2z. This line of storms will likely also push instability
south of the area which should greatly limit thunderstorm potential
on Wednesday as well as the severe threat so lowered the chances on
Wednesday and Wednesday night, especially north of Interstate 90.
Lows tonight will mainly be upper 60s with highs on Wednesday in the
80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue Jul 5 2022

Wednesday night into Thursday will see continued chances for
thunderstorms but the better chances will likely be south of the
area. With weak waves moving through and south of the area Wednesday
into Thursday this should further reinforce more stable air,
suppressing the unstable air southward. Lows in the upper 60s and
highs in the 80s.

This busy pattern continues Thursday night into Saturday but there
may still be a tendency for the activity to remain south and west of
the area. For now only expecting isolated to scattered
thunderstorms. Temperatures will warm a bit Friday into Saturday,
with highs Friday in the 80s, then 80s again Saturday but a few 90s
from the James Valley west.

A slightly stronger piece of energy rotates through to the north of
the area on Sunday which will bring another chance for storms Sunday
and Sunday night. Once this system moves through Monday and Tuesday
will likely see decreased chances for thunderstorms and continued
seasonally warm temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022

A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.

MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
     031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jul 5, 3:57 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Tue Jul 5 2022

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-
061000-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-
457 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s. Could even see a few locations approach
100 degrees. In addition to this, expect showers and storms this
afternoon and evening.

Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from noon to 9 pm today.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
457 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s to lower 100s. In addition to this, expect
showers and storms this afternoon and evening.

Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from noon to 9 pm today.

In the hours before

Local storm report, Jul 5, 2:48 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     2 WSW GAYVILLE          42.88N 97.22W
07/05/2022  M65 MPH          YANKTON            SD   MESONET

            MESONET STATION 197 SD RWIS GAYVILLE.

&&

SST
Local storm report, Jul 5, 2:57 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     WALL LAKE               43.53N 96.96W
07/05/2022  E85 MPH          MINNEHAHA          SD   NWS EMPLOYEE

            AN NWS EMPLOYEE REPORTED 85-90 MPH WINDS
            NEAR THE WALL LAKE AREA.

&&

IG
Local storm report, Jul 5, 3:03 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     2 NE YANKTON            42.92N 97.37W
07/05/2022  M59 MPH          YANKTON            SD   AWOS

            AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.

&&

SST
Local storm report, Jul 5, 3:07 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             1 E LAKE WILSON         43.99N 95.93W
07/05/2022  E2.75 INCH       MURRAY             MN   LAW ENFORCEMENT

            GOLF BALL TO BASEBALL SIZE HAIL.

&&

SST
Local storm report, Jul 5, 3:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 SW SIOUX FALLS        43.50N 96.78W
07/05/2022  M1.00 INCH       LINCOLN            SD   PUBLIC

&&

IG
Local storm report, Jul 5, 3:24 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     5 SSW WORTHING          43.26N 96.80W
07/05/2022  M60 MPH          LINCOLN            SD   MESONET

            MESONET STATION 176 SD RWIS DAVIS.

&&

SST

The radar

The Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, O'Brien

When
July 5, 3:44 PM CST to 3:54 PM CST
Where
O'Brien County, Sheldon
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.180, -95.870

Multiple tree limbs were downed by thunderstorm winds in Sheldon.

Thunderstorm Wind, Woodbury

When
July 5, 3:49 PM CST to 3:52 PM CST
Where
Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
Measured
51 kt (59 mph) measured gust
Crop damage
$80,000
Reported by
ASOS
Coordinates
42.380, -96.380

A thunderstorm wind gust of 59 mph was measured by Automated Surface Observing System site KSUX 2 miles west of Sergeant Bluff. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, O'Brien

When
July 5, 3:51 PM CST to 4:00 PM CST
Where
O'Brien County, 0.5 mi E of Sanborn
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.180, -95.660

Thunderstorm winds snapped numerous power poles, and downed a 3 foot diameter tree as well as many 2 to 4 inch diameter branches. Power was knocked out for several hours when falling tree limbs took down powerlines.

Thunderstorm Wind, O'Brien

When
July 5, 3:59 PM CST to 4:03 PM CST
Where
O'Brien County, 4.59 mi W of Hartley
Measured
69 kt (79 mph) measured gust
Crop damage
$230,000
Reported by
Public
Coordinates
43.170, -95.570

A thunderstorm wind gust of 79 mph was measured by personal weather station KIAHARTL8 5 miles west of Hartley. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, O'Brien

When
July 5, 4:05 PM CST to 4:15 PM CST
Where
O'Brien County, 0.43 mi ENE of Sutherland
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.972, -95.492

Thunderstorms winds snapped a 150 foot tree in Sutherland - at the time the largest tree in O'Brien County. Limbs which fell on powerlines resulted in up to 5 hours without power.

Thunderstorm Wind, Lyon

When
July 5, 4:30 PM CST to 4:45 PM CST
Where
Lyon County, 3.15 mi NNE of Edna
Measured
56 kt (64 mph) measured gust
Crop damage
$16,000
Reported by
Public
Coordinates
43.440, -96.050

A peak thunderstorm wind gust of 64 mph was measured by personal weather station KIAROCKR18 6 miles east of Rock Rapids. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Lyon

When
July 5, 4:32 PM CST to 4:42 PM CST
Where
Lyon County, George
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
43.350, -96.000

Multiple trees and power lines downed by thunderstorm winds in George.

Thunderstorm Wind, Clay

When
July 5, 5:30 PM CST to 5:45 PM CST
Where
Clay County, 0.82 mi WSW of Royal
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.065, -95.295

Several trees were downed just west of Royal by thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051000, 1050069, 1050067, 1050070, 1050092, 1050071, 1051001, 1050068.